Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 114, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Sep 1, 2005, 11:44 AM MST for Pima County, Arizona. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2005, 11:44 AM MST (18:44 UTC)
- Expired
- Sep 1, 2005, 12:30 PM MST
- In force
- 46 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Pima County, AZ
The radar
The Tucson radar (KEMX), 106 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 12:20 PM MST | HAIL 1.75 | 17 Se Sells, AZ | COUNTY OFFICIAL REPORTED NEAR GOLF BALL SIZE HAIL AT THE VILLAGE OF SOUTH KOMELICK ALONG INDIAN ROUTE 19, 5 MILES NORTH OF CHOULIC. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 6.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 778 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 2152 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTWC 011845
SVRTWC
AZC019-011930-
/O.NEW.KTWC.SV.W.0114.050901T1844Z-050901T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1144 AM MST THU SEP 1 2005
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA
* UNTIL 1230 PM MST
* AT 1136 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 14 MILES SOUTHWEST OF KITT PEAK...OR ABOUT 14
MILES SOUTHEAST OF SELLS...AND MOVING NORTH AT 10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FRESNAL CANYON AND TOPOWA.
LAT...LON 3167 11181 3170 11160 3200 11157 3195 11182
3182 11187
$$
WEATHER.GOV/TUCSON2 follow-up statements
000
WWUS55 KTWC 011916
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1215 PM MST THU SEP 1 2005
AZC019-011930-
/O.CON.KTWC.SV.W.0114.000000T0000Z-050901T1930Z/
PIMA AZ-
1215 PM MST THU SEP 1 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1230 PM MST FOR
SOUTH CENTRAL PIMA COUNTY...
AT 1210 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF FRESNAL
CANYON...OR ABOUT 10 MILES EAST OF SELLS...MOVING NORTH AT 10 MPH.
GUSTS UP TO 40 MPH...BLOWING DUST...AND FREQUENT LIGHTNING ARE ALSO
POSSIBLE WITH THIS STORM.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FRESNAL CANYON...CHOULIC AND TOPOWA.
LAT...LON 3167 11181 3170 11160 3200 11157 3195 11182
3182 11187
$$
WEATHER.GOV/TUCSON
SMR000
WWUS55 KTWC 011933
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1229 PM MST THU SEP 1 2005
AZC019-011939-
/O.EXP.KTWC.SV.W.0114.000000T0000Z-050901T1930Z/
PIMA AZ-
1229 PM MST THU SEP 1 2005
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PIMA COUNTY HAS
BEEN ALLOWED TO EXPIRE...
AT 1230 PM MST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM OVER SOUTH CENTRAL PIMA COUNTY HAD FALLEN UNDER
SEVERE THREASHOLDS. THOUGH THIS STORM IS NO LONGER SEVERE...FREQUENT
LIGHTNING AND BRIEF HEAVY RAINFALL ARE STILL POSSIBLE.
LAT...LON 3167 11181 3170 11160 3200 11157 3195 11182
3182 11187
$$
WEATHER.GOV/TUCSON
SMRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 9:30 AM MST, 2 hours 14 minutes earlier.
Area forecast discussion, Sep 1, 9:30 AM MST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 930 AM MST THU SEP 1 2005 .SYNOPSIS...A GRADUAL INCREASE IN THUNDERSTORM ACTIVITY IS EXPECTED AS HIGH PRESSURE SHIFTS TO OUR EAST AND A MOIST SOUTHERLY FLOW RETURNS. A SLIGHT COOLING TREND IS ALSO EXPECTED IN AFTERNOON TEMPERATURES TO NEAR SEASONAL NORMALS. A WEAK TROUGH IS FORECAST TO PUSH THE MOISTURE FURTHER EAST ALONG THE ARIZONA AND NEW MEXICO BORDER BY TUESDAY. && .DISCUSSION...KEMX WSR-88D DETECTED SCATTERED MOSTLY LESS THAN 35 DBZ ECHOES JUST S OF THE INTERNATIONAL BORDER ADJACENT SANTA CRUZ AND COCHISE COUNTIES AT 1625Z. ISOLATED CELLS WERE DEVELOPING NEAR BISBEE AND W OF NOGALES. THE REST OF SE AZ WAS VOID OF PRECIP ECHOES AT THIS TIME. IR AND VISIBLE SATELLITE IMAGERY INDICATED EXTENSIVE CLOUD MASS OVER CENTRAL-NERN SONORA WITH SCATTERED-BROKEN MAINLY MID-LEVEL CLOUDS EXTENDING AS FAR NORTH AS A SELLS-ORO VALLEY- HANNAGAN MEADOW ARC. WATER VAPOR IMAGERY INDICATED VORT MAX/CYCLONIC CIRCULATION FEATURE MOVING NWWD OVER WRN CHIHUAHUA. A FEW LIGHTNING STRIKES HAVE BEEN DETECTED DURING THE PAST HOUR OVER NE SONORA/NW CHIHUAHUA. 01/12Z KTUS SOUNDING DEPICTED INCREASED MOISTURE THROUGHOUT MUCH OF THE COLUMN VERSUS 24 HOURS AGO...WITH PRECIP WATER VALUE NEAR 1.25 INCHES. FAIRLY UNSTABLE ENVIRONMENT AS WELL WITH LIFTED INDEX VALUE NEAR MINUS 7 AND UNMODIFIED SURFACE-BASED CAPE OF 1985 J/KG. THE TEMPERATURE IN THE 600-450MB LAYER WAS ABOUT 2-4 DEGS C LOWER VERSUS 24 HOURS AGO. DEWPOINTS VALID 16Z RANGED FROM THE MID 40S NERN SECTIONS...TO THE MID 50S INTO THE LOWER 60S ELSEWHERE. THESE VALUES WERE NEARLY 2-4 DEGS LOWER VERSUS THIS TIME WED. GIVEN THE ONGOING RADAR AND SATELLITE TRENDS...HAVE OPTED TO REFLECT GENERALLY LESS THAN 10 PERCENT POPS THROUGH THE REST OF THIS MORNING NEAR THE INTERNATIONAL BORDER OF ZONES 34/35. 01/12Z GFS INITIALIZED THE WRN CHIHUAHUA VORT MAX/CYCLONIC CIRCULATION FEATURE MUCH BETTER VERSUS THE 01/12Z NAM. THUS THE GFS SOLUTION WAS ACCEPTED AND USED AS THE BASIS FOR CHANGES MADE AS OF THIS WRITING TO THE INHERITED POP AND WEATHER GRIDDED DATA FIELDS FOR THIS AFTERNOON AND EVENING. IN ESSENCE OPTED TO INCREASE POPS ABOUT 5 PERCENT OR SO FROM THE TUCSON VICINITY EWD. HAVE ALSO OPTED TO INTRODUCE LOW-GRADE POPS ACROSS ALL BUT FAR WRN PIMA COUNTY FOR LATE TONIGHT INTO FRI MORNING GIVEN THE PROSPECT OF INCREASED MOISTURE AND APPROACHING VORT MAX AS PER THE GFS SOLUTION. OTHERWISE UPPER HIGH PROGGED TO REMAIN TO THE EAST OF THIS FORECAST AREA OVER SRN NM AND/OR WEST TX REGION INTO EARLY NEXT WEEK WITH TROUGH OVER THE ERN PACIFIC OFF THE W COAST. UPPER HIGH THEN PROGGED TO MIGRATE SWWD...EITHER OVER THIS FORECAST AREA OR JUST S OF THE AREA...LATER NEXT WEEK. THIS MAY RESULT IN DECREASED MAINLY MID- LEVEL MOISTURE TOWARD THE END OF THE UPCOMING WEEK. HOWEVER IN THE MEANTIME APPEARS THAT MOISTURE WILL BE SUFFICIENT FOR A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...MAINLY FOR AREAS EAST OF TUCSON...THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK AT LEAST. && .AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. && .CLIMATE...THE AUGUST CLIMATE REPORT FOR TUCSON HAS BEEN RELEASED AND CAN BE FOUND ON OUR WEBSITE AT (ALL LOWER CASE LETTERS): HTTP://WWW.WRH.NOAA.GOV/TWC/CLIMATE/MONTHLY/AUG05.PHP. AUGUST 2005 WILL GO INTO THE RECORD BOOKS AS THE 5TH WETTEST ON RECORD. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && BF WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 12:23 PM MST | Severe Thunderstorm Warning | TWC | Pima | 52 min |
| Sep 1, 1:23 PM MST | Flash Flood Warning | TWC | Pima | 112 min |
| Sep 1, 1:30 PM MST | Flash Flood Warning | TWC | Pinal | 60 min |
| Sep 1, 2:46 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 44 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.